Kentucky, 2002Damaging Wind in Kentucky, April 28, 2002
April 28, 2002 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 3:05 AM EST, 10 hours 15 minutes earlier.
Area forecast discussion, Apr 28, 3:05 AM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT SUN APR 28 2002
NOW FIRMLY IN WARM SECTOR. ALL MODEL GUIDANCE SIMILAR IN KICKING
RAIN OUT TONIGHT. WILL PUT NORTHERN COUNTIES IN FLOOD WATCH. FFG
HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE
SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER
TERRAIN.
PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM
WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER. COULD SEE
SOME TROUBLE STORMS WITHIN A FEW HOURS. ANOTHER ROUND IS QUITE
POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG
WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW
CONVECTIVE TEMP IN THE MID 70S.
GOT TO GO.
.JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE
2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120.
HEINLEIN
In the hours before
Local storm report, Apr 28, 7:47 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
847 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 AM 6 W MT VERNON KY WIND DAMAGE
04/28/02 ROCKCASTLE TREES DOWNED AND PARTS OF
A BUILDING BLOWN OFF ON
WEBB JONES ROAD AT
WILLAILLA.Special weather statement, Apr 28, 8:38 AM EST, 4 hours 42 minutes before
KYZ058>060-068-069-079-080-083>086-106>117-119-281400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
938 AM EDT SUN APR 28 2002
...THE TORNADO WATCH FOR EASTERN KENTUCKY HAS BEEN CANCELED...
AT 930 AM THE LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER HAD
MOVED EAST OF THE TORNADO WATCH BOX AND IS NO LONGER CURRENTLY A
THREAT.
HOWEVER...MORE STRONG STORMS ARE EXPECTED TO MOVE INTO THE AREA LATER
THIS AFTERNOON. STAY TUNED FOR ANOTHER SPECIAL WEATHER STATEMENT
COMING OUT SOON WHICH WILL EXPLAIN IN MORE DETAIL THE THREAT FOR
SEVERE WEATHER FOR LATER TODAY.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...AND THE INTERNET FOR FURTHER WEATHER UPDATES.
CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL.
HEINLEIN
Special weather statement, Apr 28, 9:19 AM EST, 4 hours 1 minute before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT SUN APR 28 2002
...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR MUCH OF EASTERN KENTUCKY...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN EASTERN KENTUCKY
THIS AFTERNOON AND EVENING. HOWEVER...THE GREATEST RISK WILL BE
GENERALLY NORTH OF THE DANIEL BOONE PARKWAY AND ROUTE 80.
A COLD FRONT WILL APPROACH FROM THE NORTHWEST. MOIST AND UNSTABLE
AIR WILL FUEL THUNDERSTORMS AHEAD OF THE FRONT. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT. HOWEVER...STRONG AND VEERING
WINDS ALOFT WILL ALSO BE FAVORABLE FOR THUNDERSTORMS CAPABLE OF
PRODUCING ISOLATED TORNADOES. THE MOST FAVORABLE TIME FOR SEVERE
WEATHER WILL BE MID AFTERNOON IN NORTHERN AREAS AROUND MOUNT
STERLING...FLEMINGSBURG...AND MOREHEAD. THE GREATEST THREAT WILL
TRANSITION SOUTHEAST TO AREAS NEAR THE VIRGINIA BORDER BY EARLY
THIS EVENING.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN
SPOTTERS ARE REQUESTED TO KEEP UP TO DATE ON THE WEATHER SITUATION
AND REPORT ANY SEVERE WEATHER.
HAL
Thunderstorm Wind, Johnson
- When
- April 28, 1:20 PM EST
- Where
- Johnson County, 1 mi E of Paintsville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -82.783
Three trees were down at the Paintsville Country Club. Also, a golf cart with two men on board was lifted off of the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293077.